Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS Lake Charles, LA

June 21, 2017Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 21, 2017, 8:49 PM CDT for Jefferson County, Orange County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 8:49 PM CDT (01:49 UTC)
Expired
Jun 21, 2017, 10:45 PM CDT
In force
116 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS54 KLCH 220149
FFWLCH
TXC245-361-220345-
/O.NEW.KLCH.FF.W.0038.170622T0149Z-170622T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
849 PM CDT WED JUN 21 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 1045 PM CDT

* At 844 PM CDT, Doppler radar indicated a band of heavy rain and a 
  few thunderstorms associated with Tropical Storm Cindy advancing 
  west across the warned area. Up to two inches of rain has already 
  fallen across portions of the area and 1 to 2 additional inches of 
  heavy rain is possible. Flash flooding is expected to begin 
  shortly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2989 9436 2989 9444 3010 9444 3012 9430
      3016 9428 3017 9422 3019 9421 3016 9411
      3016 9386 2993 9387 2984 9395 2981 9395
      2980 9394 2981 9393 2977 9393 2976 9390
      2971 9385 2972 9387 2967 9406 2956 9435

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:48 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 21, 6:48 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
648 PM CDT Wed Jun 21 2017

.AVIATION...NO major changes to TAFS. Tropical Storm Cindy now
over the northwest gulf is forecast to track northwest reaching
the vicinity of Sabine Pass late tonight and then track north
while weakening. Strong and gusty northeast flow ongoing will come
around to the east then south with passage of the system.
MVFR/IFR ceilings with occasional showers can be expected
overnight and well into Thursday.

&&

.PREV DISCUSSION... /issued 506 PM CDT Wed Jun 21 2017/

DISCUSSION...
Showers and thunderstorms from Tropical Storm Cindy continue to
sweep across coastal southeast Texas and southern Louisiana this
afternoon. Bands of rains will move across the northwest gulf
region through the overnight hours. Rains will be heavy at times
with the winds increasing inside of storms. Seas along the coast
are running about two to three feet above normal and this will
continua through landfall. Cindy is expected to make during the
overnight hours on Thursday morning timeframe and then move
inland. Looking at rainfall of three to five inches with isolated
amounts higher with stronger storms. The Tropical Storm Warning
for inland southeast Texas and southern Louisiana has been
replaced with A Wind Advisory as Cindy has weaken a little
through the day.

Longterm Forecast... Sunday through Wednesday...weak troughing aloft
will move off to the east as high pressure builds in from Texas. At
the surface...a cool front will stall near the coast by Monday
morning and return as a warm front by the end of the seven day
forecast period ending Wednesday. Rain chances will remain elevated
Sunday through Tuesday with less activity expected by Wednesday as
high pressure stabilizes the atmosphere. Temperatures will remain
below normal due to clouds and rain cooled air.

MARINE...
TROPICAL STORM CINDY CONTINUES TO MOVE TO THE NORTHWEST.
TROPICAL STORM WINDS WILL CONTINUE OVER THE COASTAL WATERS
THROUGHOUT THROUGH THE OVERNIGHT HOURS. LIKEWISE, SEAS WILL
CONTINUE TO BUILD AND BECOME INCREASINGLY ROUGH. ALL MARINE
INTERESTS SHOULD CLOSELY MONITOR THIS SYSTEM. &&

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  84  76  86 /  90  90  70  60
LCH  77  85  79  88 / 100  90  60  60
LFT  76  84  78  87 / 100  90  50  60
BPT  76  84  78  88 / 100  80  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Tropical Storm Warning for LAZ041>045-052>055-073-074.

     Wind Advisory until noon CDT Friday for LAZ027>033.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

     Tropical Storm Warning for TXZ201-215-216-261-262.

     Wind Advisory until noon CDT Friday for TXZ180-259-260.

GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
     475.

&&

AVIATION...23
Hazardous weather outlook, Jun 21, 5:26 AM CDT, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
526 AM CDT Wed Jun 21 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
526 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A Tropical Storm Warning is in effect for all of southeast Texas
and southwest Louisiana. Winds are expected to increase
throughout the day today with tropical storm force gusts likely
by this evening.

A Flash Flood Watch is in effect for all of southeast Texas and
southwest Louisiana. Heavy rainfall from tropical rainbands could
result in flash flooding.

There will also be a risk of tornadoes within the tropical
rainbands today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Tropical Storm Warning is in effect for all of southeast Texas
and southwest Louisiana through late Thursday evening. Winds gusts
to tropical storm force will be likely through Thursday morning.

A Flash Flood Watch is in effect for all of southeast Texas and
southwest Louisiana through late Thursday afternoon. Heavy
rainfall from tropical rainbands could result in flash flooding.

There will also be a marginal risk of tornadoes within the
tropical rainbands on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

GMZ430-432-435-450-452-455-470-472-475-221030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
526 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Tropical storm conditions will persist over the coastal waters
today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Tropical Storm Warning is in effect for the coastal waters
through late Thursday evening.

Winds and seas will likely remain elevated over the coastal waters
through the day on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Local storm report, Jun 21, 7:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 SW LAKE CHARLES       30.20N 93.22W
06/21/2017                   CALCASIEU          LA   EMERGENCY MNGR

            KNEE-DEEP WATER OVER RYAN STREET AT 210. ON/OFF RAMPS
            UNDER WATER.

&&

RACKLEY
Local storm report, Jun 21, 7:16 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
716 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
06/21/2017                   CALCASIEU          LA   PUBLIC

            MULTIPLE REPORTS OF STREET FLOODING ACROSS LAKE CHARLES.

&&

RACKLEY
Local storm report, Jun 21, 7:24 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
724 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      1 NW SULPHUR            30.24N 93.38W
06/21/2017                   CALCASIEU          LA   PUBLIC

            STREET FLOODING.

&&

RACKLEY
Local storm report, Jun 21, 7:26 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
726 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
06/21/2017                   CALCASIEU          LA   NWS EMPLOYEE

            WATER OVER ROADS AND STRANDED MOTORISTS ACROSS LAKE
            CHARLES.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:45 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange2 hr
Jun 21, 9:05 PM CDTRiver Flood WarningLCHNewton, Orange10 days
Jun 22, 4:48 AM CDTAreal Flood AdvisoryLCHJasper, Newton117 min
Jun 22, 10:57 AM CDTCoastal Flood WarningLCH8 hr
Jun 22, 3:29 PM CDTCoastal Flood AdvisoryLCH7 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.